Alert archive / Kansas / Wind Chill Warnings in 2010
Wind Chill Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this wind chill warning at Jan 7, 2010, 3:27 AM CST for 23 counties in Kansas. It took effect at Jan 7, 2010, 6:00 PM CST. It was in force for 31 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2010, 3:27 AM CST (09:27 UTC)
- In effect from
- Jan 7, 2010, 6:00 PM CST
- Expired
- Jan 9, 2010, 12:34 AM CST
- In force
- 31 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -196 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
536 WWUS43 KTOP 070927 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 327 AM CST THU JAN 7 2010 ...BLOWING AND DRIFTING SNOW WILL CONTINUE TODAY. VERY COLD WIND CHILLS EXPECTED TODAY THROUGH SATURDAY MORNING... KSZ008>012-020>024-026-034>040-054>056-058-059-072200- /O.UPG.KTOP.WC.A.0001.100108T0000Z-100109T1800Z/ /O.NEW.KTOP.WC.W.0001.100108T0000Z-100109T1800Z/ /O.CON.KTOP.WW.Y.0002.000000T0000Z-100108T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 327 AM CST THU JAN 7 2010 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... ...WIND CHILL WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON CST SATURDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON CST SATURDAY. THE WIND CHILL WATCH IS NO LONGER IN EFFECT. A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. * WIND...SUSTAINED WINDS OF 20 TO 30 MPH WILL BE COMMON TODAY...WITH GUSTS AS HIGH AS 35 MPH POSSIBLE. THIS WILL LEAD TO BLOWING AND DRIFTING OF THE FALLEN SNOW. WINDS WILL SLACKEN TO 10 TO 20 MPH LATE TONIGHT THROUGH FRIDAY. * WIND CHILLS...STRONG WINDS AND FRIGID TEMPERATURES WILL PRODUCE WIND CHILLS OF 15 TO 35 DEGREES BELOW ZERO TODAY THROUGH SATURDAY MORNING. * IMPACTS...BLOWING AND DRIFTING SNOW WILL RESULT IN REDUCED VISIBILITIES AND MAY CAUSE SOME ROADS TO DRIFT SHUT. THE EXTREME WIND CHILLS WILL BE DANGEROUS FOR ANYONE FACING MORE THAN A FEW MINUTES OF EXPOSURE TO THE COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS... SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR WINTER SAFETY RULES...KEEP AN EXTRA FLASHLIGHT...FOOD...EXTRA CLOTHING AND BLANKETS...AND WATER IN YOUR CAR IN CASE OF AN EMERGENCY. REMEMBER...A WIND CHILL WARNING MEANS HAZARDOUS WINTER WEATHER CONDITIONS ARE IMMINENT OR HIGHLY LIKELY WITH DANGEROUSLY LOW WIND CHILL VALUES. && $$
7 follow-up statements
852 WWUS43 KTOP 072019 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 219 PM CST THU JAN 7 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-080115- /O.CON.KTOP.WC.W.0001.100108T0000Z-100109T1800Z/ /O.CON.KTOP.WW.Y.0002.000000T0000Z-100108T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 219 PM CST THU JAN 7 2010 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... ...WIND CHILL WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON CST SATURDAY... A WIND CHILL WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON CST SATURDAY. A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. * WIND...SUSTAINED WINDS OF 15 TO 30 MPH WITH GUSTS TO AROUND 35 MPH WILL PERSIST THIS AFTERNOON...RESULTING IN BLOWING AND DRIFTING OF THE SNOW ON THE GROUND. WIND SPEEDS WILL DIMINISH TO 10 TO 20 MPH THIS EVENING...AND DECREASE FURTHER ON FRIDAY. * WIND CHILLS...THE WIND WILL COMBINE WITH VERY COLD TEMPERATURES TO PRODUCE WIND CHILLS OF 15 TO 35 DEGREES BELOW ZERO THIS AFTERNOON THROUGH SATURDAY MORNING. * IMPACTS...BLOWING AND DRIFTING SNOW WILL RESULT IN REDUCED VISIBILITIES AND MAY CAUSE SOME ROADS TO DRIFT SHUT. THE EXTREME WIND CHILLS WILL CAUSE FROSTBITE OF EXPOSED SKIN IN A SHORT PERIOD OF TIME. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS SHOULD REMAIN ALERT TO CHANGING ROAD CONDITIONS IF TRAVELING TODAY. IF YOU MUST GO OUTSIDE...REMEMBER THAT SEVERAL LAYERS OF CLOTHES WILL KEEP YOU WARMER THAN A SINGLE HEAVY COAT. A HAT IS ALSO IMPORTANT AS 20 PERCENT OF BODY HEAT LOSS IS THROUGH THE HEAD. && $$
343 WWUS43 KTOP 072358 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 558 PM CST THU JAN 7 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-080800- /O.CAN.KTOP.WW.Y.0002.000000T0000Z-100108T0000Z/ /O.CON.KTOP.WC.W.0001.100108T0000Z-100109T1800Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 558 PM CST THU JAN 7 2010 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST SATURDAY... ...WINTER WEATHER ADVISORY IS CANCELLED... * TIMING...DANGEROUSLY COLD WIND CHILLS WILL AFFECT THE AREA BEGINNING THIS EVENING..AND WILL LAST ALL THE WAY THROUGH THE MORNING HOURS ON SATURDAY. * WINDS AND TEMPERATURES...SUSTAINED WINDS OF 10 TO 20 MPH WITH GUSTS TO AROUND 25 MPH WILL CONTINUE THROUGH TONIGHT. THIS WILL COUPLE WITH BITTERLY COLD TEMPERATURES TO PRODUCE WIND CHILLS FROM 22 TO 32 DEGREES BELOW ZERO. WIND SPEEDS WILL DIMINISH ON FRIDAY AND FRIDAY NIGHT...BUT EVEN COLDER TEMPERATURES WILL CONTINUE TO PRODUCE DANGEROUS WIND CHILLS THROUGH SATURDAY MORNING. * IMPACTS...THE EXTREME WIND CHILLS WILL CAUSE FROSTBITE OF EXPOSED SKIN IN A SHORT PERIOD OF TIME. THE EXTREME COLD MAY ALSO CAUSE ANY UNPROTECTED PLUMBING TO FREEZE AND BURST. SOME ADDITIONAL BLOWING AND DRIFTING OF SNOW WILL BE POSSIBLE TONIGHT PRIOR TO THE DECREASE IN WIND SPEEDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A WIND CHILL WARNING MEANS HAZARDOUS WINTER WEATHER CONDITIONS ARE IMMINENT OR HIGHLY LIKELY WITH DANGEROUSLY LOW WIND CHILL VALUES. && $$
816 WWUS43 KTOP 080740 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 140 AM CST FRI JAN 8 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-081600- /O.CON.KTOP.WC.W.0001.000000T0000Z-100109T1800Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 140 AM CST FRI JAN 8 2010 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST SATURDAY... A WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST SATURDAY. * WINDS AND TEMPERATURES...SUSTAINED WINDS OF 10 TO 20 MPH WITH GUSTS TO AROUND 25 MPH WILL CONTINUE INTO FRIDAY MORNING. THIS WILL COUPLE WITH BITTERLY COLD TEMPERATURES TO PRODUCE WIND CHILLS FROM 22 TO 32 DEGREES BELOW ZERO. WIND SPEEDS WILL DIMINISH THROUGH THE DAY FRIDAY AND INTO FRIDAY NIGHT...BUT EVEN COLDER TEMPERATURES WILL CONTINUE TO PRODUCE DANGEROUS WIND CHILLS THROUGH SATURDAY MORNING. * IMPACTS...THE EXTREME WIND CHILLS WILL CAUSE FROSTBITE OF EXPOSED SKIN IN A SHORT PERIOD OF TIME. THE EXTREME COLD MAY ALSO CAUSE ANY UNPROTECTED PLUMBING TO FREEZE AND BURST. BLOWING AND DRIFTING OF SNOW WILL DIMINISH WITH THE WINDS FRIDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WARNING IS ISSUED WHEN THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 25 DEGREES BELOW ZERO OR GREATER FOR A PERIOD OF SEVERAL HOURS. FROST BITE AND HYPOTHERMIA OR DEATH ARE LIKELY IF PRECAUTIONS ARE NOT TAKEN AGAINST THE COLD WHILE OUTSIDE. && $$
519 WWUS43 KTOP 081844 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1244 PM CST FRI JAN 8 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-090245- /O.CON.KTOP.WC.W.0001.000000T0000Z-100109T1800Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 1244 PM CST FRI JAN 8 2010 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST SATURDAY... A WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST SATURDAY. * WINDS AND TEMPERATURES...SUSTAINED WINDS OF 5 TO 20 MPH WILL CONTINUE THIS AFTERNOON. THIS WILL COUPLE WITH BITTERLY COLD TEMPERATURES TO PRODUCE WIND CHILLS FROM 10 TO 20 DEGREES BELOW ZERO. WIND SPEEDS WILL DIMINISH THIS EVENING...BUT EVEN COLDER TEMPERATURES WILL CONTINUE TO PRODUCE DANGEROUS WIND CHILLS OF 25 TO 30 DEGREES BELOW ZERO THROUGH SATURDAY MORNING. * IMPACTS...THE EXTREME WIND CHILLS WILL CAUSE FROSTBITE OF EXPOSED SKIN IN A SHORT PERIOD OF TIME. THE EXTREME COLD MAY ALSO CAUSE ANY UNPROTECTED PLUMBING TO FREEZE AND BURST. BLOWING AND DRIFTING OF SNOW WILL DIMINISH WITH THE WINDS FRIDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WARNING IS ISSUED WHEN THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 25 DEGREES BELOW ZERO OR GREATER FOR A PERIOD OF SEVERAL HOURS. FROST BITE AND HYPOTHERMIA OR DEATH ARE LIKELY IF PRECAUTIONS ARE NOT TAKEN AGAINST THE COLD WHILE OUTSIDE. && $$
582 WWUS43 KTOP 082113 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 313 PM CST FRI JAN 8 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-090515- /O.CON.KTOP.WC.W.0001.000000T0000Z-100109T1800Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 313 PM CST FRI JAN 8 2010 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST SATURDAY... A WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST SATURDAY. * WINDS AND TEMPERATURES...SUSTAINED WINDS OF 5 TO 10 MPH WILL CONTINUE THROUGH THE LATE EVENING HOURS. THIS WILL COUPLE WITH BITTERLY COLD TEMPERATURES TO PRODUCE WIND CHILLS FROM 10 TO 20 DEGREES BELOW ZERO. WIND SPEEDS WILL DIMINISH BY LATE EVENING...BUT COLDER TEMPERATURES FALLING BELOW ZERO...ALONG WITH LIGHT WINDS...WILL PRODUCE DANGEROUS WIND CHILLS OF 25 TO 30 DEGREES BELOW ZERO THROUGH SATURDAY MORNING. * IMPACTS...THE EXTREME WIND CHILLS WILL CAUSE FROSTBITE OF EXPOSED SKIN IN A SHORT PERIOD OF TIME. THE EXTREME COLD MAY ALSO CAUSE ANY UNPROTECTED PLUMBING TO FREEZE AND BURST. BLOWING AND DRIFTING OF SNOW WILL DIMINISH WITH THE WINDS FRIDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WARNING IS ISSUED WHEN THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 25 DEGREES BELOW ZERO OR GREATER FOR A PERIOD OF SEVERAL HOURS. FROST BITE AND HYPOTHERMIA OR DEATH ARE LIKELY IF PRECAUTIONS ARE NOT TAKEN AGAINST THE COLD WHILE OUTSIDE. && $$
009 WWUS43 KTOP 090322 AAA WSWTOP URGENT - WINTER WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 922 PM CST FRI JAN 8 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-091130- /O.CON.KTOP.WC.W.0001.000000T0000Z-100109T1800Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 922 PM CST FRI JAN 8 2010 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST SATURDAY... A WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST SATURDAY. * TEMPERATURES...BITTERLY COLD TEMPERATURES WILL PRODUCE DANGEROUS WIND CHILLS OF 25 TO 30 DEGREES BELOW ZERO THROUGH SATURDAY MORNING. * IMPACTS...THE EXTREME WIND CHILLS WILL CAUSE FROSTBITE OF EXPOSED SKIN IN A SHORT PERIOD OF TIME. THE EXTREME COLD MAY ALSO CAUSE ANY UNPROTECTED PLUMBING TO FREEZE AND BURST. BLOWING AND DRIFTING OF SNOW WILL DIMINISH WITH THE WINDS FRIDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WARNING IS ISSUED WHEN THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 25 DEGREES BELOW ZERO OR GREATER FOR A PERIOD OF SEVERAL HOURS. FROST BITE AND HYPOTHERMIA OR DEATH ARE LIKELY IF PRECAUTIONS ARE NOT TAKEN AGAINST THE COLD WHILE OUTSIDE. && $$
218 WWUS43 KTOP 090634 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1234 AM CST SAT JAN 9 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-091445- /O.CAN.KTOP.WC.W.0001.000000T0000Z-100109T1800Z/ /O.NEW.KTOP.WC.Y.0002.100109T0634Z-100109T1800Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 1234 AM CST SAT JAN 9 2010 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY... ...WIND CHILL WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST TODAY. THE WIND CHILL WARNING HAS BEEN CANCELLED. * TEMPERATURES...VERY COLD TEMPERATURES WILL PRODUCE WIND CHILLS OF 15 TO 20 DEGREES BELOW ZERO THROUGH SATURDAY MORNING. * IMPACTS...THESE WIND CHILLS CAN CAUSE FROSTBITE OF EXPOSED SKIN IN 30 MINUTES OR LESS. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. $$
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind chill warning went out at Jan 6, 11:22 PM CST, 4 hours 5 minutes earlier.
Area forecast discussion, Jan 6, 11:22 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1122 PM CST WED JAN 6 2010 .UPDATE... UPDATED FOR 06Z AVIATION FORECAST...AND FOR MINOR CHANGES TO THE SHORT TERM FORECAST BASED ON CURRENT OBSERVED TRENDS. && .DISCUSSION... PLEASE SEE PREVIOUS FORECAST DISCUSSION BELOW. && .AVIATION... FALLING SNOW COMING TO AN END SHORTLY AT MHK TOP AND FOE. BLSN WILL CONTINUE TO REDUCE VISIBILITIES FOR AT LEAST A FEW MORE HOURS...BUT THERE IS SOME QUESTION TO JUST HOW LOW VIS WILL BE REDUCED AT THE TAF SITES THEMSELVES. ACTUALLY HAVE CLEARING AND VFR CONDITIONS UPSTREAM...AND HAVE REFLECTED THIS FOR A PERIOD IN THE TAFS BUT SHOULD GO BACK DOWN TO MVFR CIGS SOON AFTER THE CLEARING. MAY GO LOWER YET BY AFTERNOON BUT NOT CONFIDENT IN IFR AT THIS TIME SO INDICATED A LOWER TREND. WINDS WILL REMAIN STRONG AND GUSTY FROM THE NORTHWEST THROUGH THE TAF PERIOD. BARJENBRUCH && .PREV DISCUSSION... /ISSUED 533 PM CST WED JAN 6 2010/ DISCUSSION... POTENT SHORTWAVE TROUGH PUSHING SOUTHEAST OUT OF THE NORTHERN ROCKIES EARLY THIS AFTERNOON. MORNING UPPER AIR DATA SHOWED 700 TO 850MB THERMAL GRADIENTS OF ABOUT 10C ACROSS KANSAS...BUT SOME UNSATURATED AREAS. ISENTROPIC LIFT THROUGH THE DAY INITIALLY BROUGHT MINOR FREEZING DRIZZLE TO SOME AREAS THIS MORNING...BUT MOISTENING THE COLUMN HAS RESULTED IN LIGHT TO MODERATE SNOW FOR MUCH OF THE AREA THIS AFTERNOON. COLD FRONT WITH THIS TROUGH WAS INTO NORTH CENTRAL KANSAS AT 20Z WITH 20-30KT SUSTAINED WINDS AND SINGLE DIGIT TEMPS BEHIND. EXPECT A COUPLE MORE BANDS OF SNOWFALL TO PUSH EAST ACROSS MAINLY CENTRAL AND SOUTHERN AREAS THROUGH THE EVENING AS STRONG LOW LEVEL FRONTOGENESIS AND GOOD PRESSURE ADVECTION ON THE 1.5 POTENTIAL VORTICITY SURFACE MOVES IN. MAY STILL GET A FEW MORE INCHES OF SNOW WITH THIS...WITH ACCUMULATIONS ENDING OVERNIGHT IN THE DRYING MID AND UPPER LEVELS. INCREASING WINDS WILL PRESENT A BLOWING AND DRIFTING SNOW CONCERN WITH PREVIOUS SNOWS FILLING DITCHES AND MANY ROADWAYS ONLY MARGINALLY CLEARED. WINDS DONT DIMINISH MUCH THURSDAY WITH ARCTIC HIGH PRESSURE CONTINUING TO BUILD IN...WITH AT LEAST SOME DRIFTING PERSISTING. THE VERY COLD AIR AND BLUSTERY WINDS WILL DROP WIND CHILL VALUES INTO AT LEAST ADVISORY RANGE FOR MOST AREAS OVERNIGHT...AND CONTINUING THROUGH THURSDAY. FEEL THE BEST ROUTE TO TAKE AT THIS TIME IS TO LET THE WINTER WEATHER HEADLINES CONTINUE...WITH UNCERTAINTY ON HOW MUCH THE WINDS WILL KEEP WIDESPREAD HAZARDOUS BLOWING AND DRIFTING OF THE SNOW GOING...AND HESITATION ON DOWNGRADING OR CANCELING ANYTHING UNTIL THE SNOWFALL ENDS. WILL CONTINUE TO HIT THE WIND CHILLS HARD IN THE GOING PRODUCTS. 65 FOR THURSDAY NIGHT THROUGH SATURDAY...WINDS AND ARCTIC AIR ARE THE MAIN STORY. A VERY DRY AIRMASS AND LITTLE IF ANY FORCING SHOULD KEEP THE FORECAST DRY. HOWEVER TEMPERATURES AROUND 10 BELOW ZERO AND WINDS OF 10 TO 20 MPH THURSDAY NIGHT WILL CREATE DANGEROUSLY COLD WIND CHILL VALUES OF -25 TO -30 DEGREES. CONFIDENCE IS HIGH THAT WE WILL MEET ADVISORY CRITERIA AND THINK MOST AREAS WILL BE IN THE WARNING CRITERIA OF -25 OR LOWER SO WILL ISSUE A WIND CHILL WATCH BEGINNING AT 6PM THUR AND WILL LET LATER SHIFTS UPGRADE TO THE APPROPRIATE ADVISORY OR WARNING. ONE CONCERN FOR WIND CHILLS INTO SATURDAY MORNING IS THE CENTER OF THE SFC RIDGE BUILDS INTO THE AREA WITH WINDS DROPPING OFF. HOWEVER STILL HAVE -15 TO -20 ACROSS MUCH OF THE AREA FRIDAY EVENING...SO HAVE OPTED TO KEEP THE WATCH INTO SATURDAY MORNING FOR THE WHOLE FORECAST AREA. ANOTHER WAVE MOVES THROUGH THE AREA SUNDAY NIGHT. THE 12Z GFS IS A LITTLE MORE MODERATED WITH THE AIRMASS INDICATING IT TO BE MORE OF A MODIFIED PACIFIC AIRMASS. THEREFORE DO NOT EXPECT IT TO BE AS COLD AS THE CURRENT SFC RIDGE BUILDING SOUTH NOW. BOTH THE GFS AND ECMWF HAVE VERY LIMITED MOISTURE WITH THIS FRONT AND THE FORCING AND SATURATION CURRENTLY APPEAR TO BE OUT OF PHASE WITH THIS WAVE. SO DO NOT THING THERE WILL BE WIDESPREAD SNOW BUT WOULD NOT BE SURPRISED IF THERE WERE SOME FLURRIES WITH THE FRONT THOUGH. WITH IT BEING DAY 4 AND 5 WILL NOT WORRY ABOUT INCLUDING IT IN THE FORECAST YET. HAVE UNDERCUT THE HPC NUMBERS FOR HIGHS ON MONDAY THINKING CAA AND MOSTLY CLOUDY SKIES WILL KEEP HIGHS GENERALLY IN THE 20S. SHORTWAVE RIDGING DEVELOPS BY WEDNESDAY WITH A RETURN TO SOUTHERLY WINDS. THIS MAY BE THE LIGHT AT THE END OF THE TUNNEL WITH TEMPS WARMING ABOVE FREEZING. HAVE LOWER TO MID 30S GOING FOR WEDNESDAY. WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING UNTIL 6 PM THURSDAY FOR KSZ010-KSZ011- KSZ012-KSZ024-KSZ026-KSZ040. WIND CHILL WATCH FROM 6 PM THURSDAY TO NOON SATURDAY FOR KSZ008- KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024- KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054- KSZ055-KSZ056-KSZ058-KSZ059. WINTER WEATHER ADVISORY UNTIL 6 PM THURSDAY FOR KSZ008-KSZ009- KSZ020-KSZ021-KSZ022-KSZ023-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038- KSZ039-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. &&
Hazardous weather outlook, Jan 6, 3:25 PM CST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CST WED JAN 6 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-072130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 325 PM CST WED JAN 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 2 INCHES OF SNOW IS POSSIBLE OVER EAST CENTRAL KANSAS WITH AROUND INCH OR LESS ELSEWHERE. NORTHWEST WINDS WILL INCREASE AND BEGIN TO GUST UP TO AROUND 35 MPH THROUGH THE EVENING. THIS IS LIKELY TO CAUSE THE SNOW THAT HAS ALREADY FALLEN TO BLOW AROUND AND DRIFT. WIND CHILL READINGS WILL FALL INTO THE -15 TO -20 DEGREE RANGE OVERNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY BLOWING AND DRIFTING SNOW WILL CONTINUE TO BE A PROBLEM THROUGH THE DAY THURSDAY. VERY COLD AIR COMBINED WITH STRONG NORTHWEST WINDS WILL COMBINE TO CREATE DANGEROUS WIND CHILL VALUES BY THURSDAY NIGHT. READINGS BETWEEN -20 AND -30 DEGREES ARE LIKELY AND FROST BITE WILL POSE A SIGNIFICANT HAZARD FOR ANYONE OUTSIDE THURSDAY THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA. WOLTERS
In the hours before
Local storm report, Jan 6, 9:51 PM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
951 PM CST WED JAN 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM SNOW 4 E CARBONDALE 38.82N 95.61W
01/06/2010 M3.6 INCH OSAGE KS NWS EMPLOYEE
&&Local storm report, Jan 6, 10:06 PM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1006 PM CST WED JAN 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM SNOW 4 ENE TOPEKA 39.07N 95.61W
01/06/2010 M2.9 INCH SHAWNEE KS OFFICIAL NWS OBS
&&
BARJENBRUCHLocal storm report, Jan 6, 10:09 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1009 PM CST WED JAN 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM SNOW 1 NNE NORTONVILLE 39.42N 95.33W
01/06/2010 E4.5 INCH ATCHISON KS TRAINED SPOTTER
DRIFTS TO 3.5 FEET
&&
BARJENBRUCHLocal storm report, Jan 6, 10:20 PM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1020 PM CST WED JAN 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM SNOW 2 WNW LAWRENCE 38.98N 95.27W
01/06/2010 M4.3 INCH DOUGLAS KS NWS EMPLOYEE
&&
BARJENBRUCHLocal storm report, Jan 6, 10:39 PM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1039 PM CST WED JAN 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM SNOW ST. MARYS 39.19N 96.07W
01/06/2010 E3.0 INCH POTTAWATOMIE KS LAW ENFORCEMENT
&&
BARJENBRUCHLocal storm report, Jan 7, 12:17 AM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1217 AM CST THU JAN 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM SNOW 7 WSW TOPEKA 39.02N 95.80W
01/06/2010 M4.1 INCH SHAWNEE KS TRAINED SPOTTER
SNOW...AND BLOWING AND DRIFTING SNOW. ESTIMATED
VISIBILITY 1/2 MILE.
&&
GARGANNearby
Wind Chill Warnings in Kansas, 2010Every wind chill warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.